Alert archive / Virginia / Severe Thunderstorm Warnings in 1995

Severe Thunderstorm Warning 45, NWS Blacksburg, VA

May 25, 1995Halifax County, Virginia

NWS Blacksburg, VA issued this severe thunderstorm warning at May 25, 1995, 5:28 PM EDT for Halifax County, Virginia. It was in force for 32 min.

The area

The counties it named.

The facts

Issued
May 25, 1995, 5:28 PM EDT (21:28 UTC)
Expired
May 25, 1995, 6:00 PM EDT
In force
32 min
Issued by
NWS Blacksburg, VA
Area
Whole counties

County Halifax County, VA

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 9.5 hours before the alert went out and 115 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 1995-05-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 1995-05-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 101 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
-173 J/kg
Mixed-layer LCL
1333 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
101 m²/s²
0-3 km storm-relative helicity
118 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

The text of this product is not in the archive. The NWS text archive before 2002 is incomplete.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 25, 2:42 PM EDT, 2 hours 46 minutes earlier.

Area forecast discussion, May 25, 2:42 PM EDT, 2 hours 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
235 PM EDT THU MAY 25 1995

RECOMMENDATIONS...

WBC...COULD INCRS POPS FOR TNGT...TEMPS LOOK FINE.
CRW...FCST ON TRACK WITH SCT TSTMS TNGT.
RDU...LIKE THE IDEA OF EVENING THUNDERSTORM THEN PC. TEMPS
LOKS FINE. READ SFD GOOD IDEAS.

DISCUSSION...
KFCX WSR-88D AT 1753Z INDICATED A FEW THUNDERSTORMS DEVELOPING
ALONG AND EAST THE BLUE RIDGE MTNS. THE STRONGEST THUNDERSTORMS WERE
LOCATED OVR WILKES AND SURRY COUNTIES IN NC. ADPT SSU AT 16Z SHWD
MINUS 4 TO MINUS 6 LI ACRS WV AND NRN VA. P0A AT 15Z HAD FNT BNDRY
EXTNDING FRM MARYLAND TO NRN WV TO ALNG OHIO RVR. WK SFC BNDY WAS
LOCATED ACRS SW VA AND NORTHWEST NC. ALL MODELS CONTINUE TO SAG
THE FNT SOUTH AND SEND WAVES OF LOW PRES ALNG FNT DURG NXT 48HRS.
SCT SHWRS AND TSTMS SHD CONTINUE THIS EVENING AND TONIGHT. WITH
THE BEST CHANCE OF TSTMS ACRS WV AND NRN VA CWA COUNTIES. NGM GRIDDS
TM SCTN OVR RNK INDICATED GOOD LOW LEVEL MOISTURE THRU 48HRS.
IN CONTRAST...THE ETA TM SCT HAD GOOD LOW LEVEL RH THRU 12HRS.
BELIEVE FNT WILL CONTINUE TO BE MAIN TRIGGER FOR TSTMS ACRS NORTH
PORTION OF CWA TNGT AND AFTN HEATING TSTMS IN S WILL DIMINISH QUICKLY
THIS EVENING.
KK

In the hours before

Special weather statement, May 25, 11:56 AM EDT, 5 hours 32 minutes before
WVZ042>045-VAZ007-009>020-022>024-032>035-043>047-058-059-NCZ001>006-
018>020-261200-

THUNDERSTORM OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
NOON EDT THU MAY 25 1995

...NO SEVERE THUNDERSTORMS ARE EXPECTED THROUGH TONIGHT...

A FRONTAL BOUNDARY APPROACHING FROM THE NORTH TODAY WILL BE THE
TRIGGER MECHANISM FOR THE DEVELOPMENT OF THUNDERSTORMS THIS
AFTERNOON AND THIS EVENING.  THE GREATEST THREAT FOR THUNDERSTORMS
IS MAINLY OVER SOUTHEAST WEST VIRGINIA AND SOUTHWEST VIRGINIA WEST
OF THE BLUE RIDGE.  AN ISOLATED THUNDERSTORM IS ALSO POSSIBLE OVER
THE NORTHERN MOUNTAINS OF NORTH CAROLINA.

ATMOSPHERIC CONDITIONS THOUGH ARE NOT FAVORABLE FOR THE DEVELOPMENT
OF SEVERE THUNDERSTORMS...THEBREFORE SKYWARN SPOTTER ACTIVATION IS NOT
ANTICIPATED.

KK
Special weather statement, May 25, 2:14 PM EDT, 3 hours 14 minutes before
NCZ002>005-019-020-VAZ016-022-023-033-043-252020-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
215 PM EDT THU MAY 25 1995

...A BAND OF STRONG THUNDERSTORMS HAVE DEVELOPED ALONG THE BLUE
RIDGE IN NORTHWEST NORTH CAROLINA...

AT 210 PM DOPPLER WEATHER RADAR DETECTED A BAND OF STRONG
THUNDERSTORMS THAT EXTENDED ACROSS WILKES COUNTY...NORTHEASTWARD
INTO WESTERN SURRY COUNTY. THE STRONGEST STORMS WERE TO THE NORTH OF
WILKESBORO NEAR HAYS IN WILKES COUNTY...AND NEAR DOBSON IN WESTERN
SURRY COUNTY. THE STORMS WERE MOVING TO THE NORTHEAST AT ABOUT 20
MPH.

RADAR INDICATED THAT THESE STORMS WILL HAVE VERY HEAVY DOWNPOURS...
POSSIBLY SOME SMALL HAIL AND STRONG GUSTY WINDS. OF COURSE LIGHTNING
IS ALWAYS A DANGER WITH ANY THUNDERSTORM.

OTHER SHOWERS AND THUNDERSTORMS WERE DEVELOPING ALONG THE BLUE RIDE
IN NORTHWEST NORTH CAROLINA AND SOUTHWEST VIRGINIA. THE STRONGEST OF
THESE DEVELOPING STORMS WERE JUST TO THE NORTH OF 4ROANOKE...NEAR
SMITH MOUNTAIN LAKE IN NORTHEAST FRANKLIN COUNTY...AND APPROACHING
SOUTHWEST YADKIN COUNTY IN NORTH CAROLINA. THESE STORMS MAY
ALSO DEVELOP TO CONTAIN VERY HEAVY DOWNPOURS...POSSIBLE STRONG GUSTY
WINDS AND SMALL HAIL.

JJ

Nearby

Severe Thunderstorm Warnings in Virginia, 1995Every severe thunderstorm warning in 1995

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.